MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)

ALCON RESEARCH, LLC - HUNTINGTON MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B; FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Catalog Number 8065977758
Medical Device Problem Code Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
In a journal article, non healthcare professional reported that during a cataract extraction with intraocular lens (iol) implant procedure, the surgeon noted the presence of a crust on one of the haptics and the optic.It was not possible to remove this material from the iol surface by irrigation/aspiration.The lens was bisected for explantation and exchanged for another lens.The patient was last seen at the 6-month visit with 20/25 uncorrected visual acuity.Slit lamp examination was unremarkable at that time.It was reported that ophthalmic viscosurgical device (ovd) precipitation might have occurred in the case reported here under different circumstances, after lens loading into the injector, or immediately after injection of the lens into the eye.Residues from cartridges coating are also a possibility.There are two medical device reports associated with this article.This report is for 2nd report out of 2 reports.
 
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records could not be reviewed because the literature report did not provide a lot number or any identification traceable to the manufacturing documentation.Root cause has not been identified.Literature article : ms hickman, l werner, n mamalis, e sung, d goldstein, dt vroman and sk pandey.Intraoperative explantation of two single-piece hydrophobic acrylic intraocular lenses due to surface deposits.Eye (2006) 20, 1054¿1060.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in h.3., h.6.And h.10.Correction information provided in e.1.The product was not returned.Complaint history and product history records could not be reviewed because the literature report did not provide a lot number or any identification traceable to the manufacturing documentation.A qualified cartridge and handpiece were indicated with a non-qualified viscoelastic.This complaint was opened from a 2005 literature report: intraoperative explantation of two single-piece hydrophobic acrylic intraocular lenses due to surface deposits.Review of the provided photos appear to show deposits on the surface of the lenses.These deposits cover a large surface area of each lens and have the appearance of dried ophthalmic viscosurgical devices (ovd) or other solution.The ¿deposits¿ do not appear to be lens damage or related to the cartridge.The report indicated that surface analyses performed on the material observed intraoperatively by the surgeons only demonstrated the presence of elements that may be normal components of different ovd preparations.The report further indicated that ¿hypothetically, although the analyses performed were not conclusive, ovd precipitation might have occurred in the cases reported here under different circumstances, after lens loading into the injector, or immediately after injection of the lens into the eye¿.The manufacturer internal reference number is: (b)(4).

Brand Name
MONARCH II IOL DELIVERY SYSTEM, CARTRIDGE B
Common Device Name
FOLDERS AND INJECTORS, INTRAOCULAR LENS (IOL)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15924263
Report Number1119421-2022-02577
Device Sequence Number6689763
Product Code MSS
UDI-Device Identifier10380659777582
UDI-Public00380659777585
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K001157
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065977758
Device Lot NumberASKU
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/08/2022
Supplement Date Received by Manufacturer01/30/2023
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACRYSOF SINGLEPIECE IOL; HEALON; MONARCH II INJECTOR
Patient Age64 YR
Patient SexFemale